Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 82, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2003, 7:24 PM EDT for Warren County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 7:24 PM EDT (23:24 UTC)
- Expired
- May 10, 2003, 8:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:15 PM EDT | Tornado Watch | SPC | 6 hr |
| May 10, 7:10 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
705 WUUS52 KRAH 102324 SVRRAH NCC185-110000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 724 PM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 800 PM EDT * AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORLINA...OR ABOUT OVER WARRENTON...MOVING SOUTHEAST AT 30 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... ARCOLA LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3646 7824 3634 7829 3621 7799 3639 7792 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:35 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, May 10, 2:35 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT SAT MAY 10 2003 RIDGE TO OUR WEST HAS FLATTENED OUT TODAY SO OHIO VALLEY AND CENTRAL APPALACHIAN CONVECTION OF LAST NIGHT AND TODAY HAS MOVED GENERALLY EAST AND REMAINED NORTH OF CENTRAL NORTH CAROLINA. HOWEVER DESTABILIZATION WILL FIRE CONVECTION OVER NORTHERN HALF THIS EVENING WITH SOME POSSIBLY BECOMING SEVERE. COLD FRONT EXPECTED TO CROSS AREA LATE SUNDAY. MODELS DIVERGE A BIT ON TIMING BUT LOOKING AT HOW FAR THE FRONT HAS TO MOVE TO REACH AREA...AGREE WITH LATE AFTERNOON OR EVENING PASSAGE. SPC IS CONCERNED ABOUT POSSIBLE SEVERE DURING AFTERNOON AHEAD OF FRONT. CONDITIONS WILL BE QUITE WARM AND JUICY BUT WIND FIELDS BECOME PREDOMINATELY WESTERLY. WILL GO WITH CHANCE FOR AFTERNOON THUNDERSTORMS FOR SUNDAY WITH SOME BEING POTENTIALLY SEVERE. AGREE WITH SPC CONCERN. ALTHOUGH DYNAMICS WILL BE WEAKENING SYSTEM CERTAINLY HAS HAD A TROUBLING HISTORY. AFTER FRONTAL PASSAGE...COOL AND DRY NORTHWEST FLOW RETURNS AND CONTINUES THROUGH MIDWEEK. SOLUTIONS FOR WEEKS END ARE QUITE DIVERGENT. WILL FAVOR CLIMATOLOGY FOR END OF WEEK. .RAH...NONE. SWH
Hazardous weather outlook, May 10, 5:50 AM EDT, 13 hours 34 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 550 AM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...PRODUCING DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL...OVER THE NORTHERN TIER OF CENTRAL NORTH CAROLINA TODAY INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...A COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA SUNDAY AFTERNOON. THIS FRONT MAY BE ACCOMPANIED BY A LINE OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME...BUT INTERESTED PARTIES SHOULD BE AWARE THAT THIS EXPECTATION MAY CHANGE LATER TODAY OR EARLY TOMORROW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ISOLATED SEVERE STORMS MAY MOVE SOUTHEAST OUT OF VIRGINIA INTO NORTHEAST NORTH CAROLINA EAST OF THE TRIANGLE IN THE MID TO LATE MORNING. A FEW SEVERE STORMS MAY ALSO MIGRATE ACROSS THE VIRGINIA STATE LINE INTO OTHER NORTHERN COUNTIES LATER TODAY INTO EARLY TONIGHT.
In the hours before
Local storm report, May 10, 5:44 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
544 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 SE TOWNSVILLE NC 1.00 INCH HAIL
05/10/03 VANCE NEAR KERR LAKE
REULocal storm report, May 10, 6:05 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
605 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 10 W MIDDLEBURG NC .88 INCH HAIL
05/10/03 VANCE NICKEL SIZE
0600 PM 10 NW WARRENTON NC .75 INCH HAIL
05/10/03 WARREN DIME SIZE AT DREWRY
REULocal storm report, May 10, 6:10 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
610 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 5 W WARRENTON NC .75 INCH HAIL
05/10/03 WARREN DIME SIZE NW OF NORLINA
REULocal storm report, May 10, 7:01 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
701 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 5 E RED OAK NC .75 INCH HAIL
05/10/03 NASH DIME SIZE HAIL AT EXIT 150
ON I-95, WHITAKERS
REULocal storm report, May 10, 7:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
719 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 5 N ROXBORO NC .88 INCH HAIL
05/10/03 PERSON NICKEL SIZE
0715 PM 10 NE RED OAK NC 1.00 INCH HAIL
05/10/03 NASH QUARTER SIZE 5 WEST OF
WHITAKERS OFF HIGHWAY 33
WEST
REULocal storm report, May 10, 7:23 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
723 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM TOWNSVILLE NC WIND DAMAGE
05/10/03 VANCE TREE FELL ON HOUSE CAUSING
ROOF DAMAGE, ALSO SEVERAL
TREES DOWN
REUThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:14 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 16 min |
| May 9, 8:17 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 13 min |
| May 10, 12:56 AM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 79 min |
| May 10, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 40 min |
| May 10, 5:29 PM EDT | Tornado Warning | RAH | Vance | 46 min |
| May 10, 5:49 PM EDT | Severe Thunderstorm Warning | RAH | Warren | 56 min |
| May 10, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Vance | 29 min |
| May 10, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 53 min |
| May 10, 6:45 PM EDT | Severe Thunderstorm Warning | RAH | Person | 30 min |
| May 10, 6:58 PM EDT | Severe Thunderstorm Warning | RAH | Vance | 32 min |
| May 10, 7:08 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 67 min |
| May 10, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.